Virginia, 2007Flash Flood in Virginia, May 31, 2007
May 31, 2007 · NWS RNK · 1 event in 1 county or zone
Thunderstorms brought one to three inches of rain in a short period of time to Henry County. This resulted in Flash Flooding in the Fieldale and Collinsville areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought one to three inches of rain in a short period of time to Henry County. This resulted in Flash Flooding in the Fieldale and Collinsville areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 1:57 PM EST, 6 hours 43 minutes earlier.
Area forecast discussion, May 31, 1:57 PM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT THU MAY 31 2007
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE MID
ATLANTIC REGION WILL DRIFT SOUTHEAST AND OFF THE COAST BY THE
WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
SCATTERED SHOWERS AND TSRA FORMING ACROSS THE MOUNTAINS IN AXIS OF
WEAK CONVERGENCE ZONE/MODERATE INSTABILITY LOOK TO CONTINUE INTO
THIS EVENING AHEAD OF WEAK S/W. POTENTIAL FOR BRIEF SVR DOWNBURST
GIVEN SOME DRY AIR ALOFT WITH SLOW MOVEMENT/HEAVY RAINFALL PROBABLY
A BIGGER CONCERN PER MOIST PWATS AND ANCHORED CELLS. THUS HAVE UPPED
POPS TO HIGHER CHANCE ACROSS THE WEST INTO THIS EVENING...WITH ONLY
ISOLATED COVERAGE OUT EAST WHERE DEEPER RH LESS. HOWEVER THINK WITH
SUCH SOUPY AIR AROUND THAT OUTFLOW MAY POSSIBLY HELP LINGER SOME
SHRA/TSRA A BIT LONGER SO INCLUDED ISOLATED MENTION THRU AROUND
MIDNIGHT. OTRW ANOTHER WARM/HUMID NIGHT UNDER CLEARING SKIES LATER
WITH PATCHY VALLEY FOG/HAZE AND MORE SO IN LOCATIONS THAT SAW ANY
RAINFALL. LOWS SIMILAR TO THE PAST FEW NIGHTS AND MORE IN LINE WITH
THE WARMER MET VS THE CHILLY MAV MOS OF LATE.
WEAK MID LEVEL WAVE EXITS FRIDAY AS THE OFFSHORE UPPER RIDGE AXIS
STRENGTHENS INLAND A BIT. ALTHO LOW LEVELS REMAIN QUITE MOIST...850
MB FLOW TURNS MORE WESTERLY BEHIND THE DEPARTING S/W ALLOWING A
LITTLE LESS THETA-E SUPPORT THAN TODAY. SINCE UPPER DIFFLUENCE ALSO
QUITE WEAK...THINK LESS COVERAGE ON FRIDAY ESPCLY GIVEN WEAKER
FORECAST INSTABILITY OFF THE NAM THAN SEEN OVER THE FAR WEST THIS
AFTERNOON. HOWEVER WITH WEAK DIFF HEATING...OLD BOUNDARYS AROUND AND
WEAK SE FLOW THINK LINGERING 20/30 POP STILL NEEDED FOR AT LEAST
WIDELY SCATTERED COVERAGE OVER THE MOUNTAINS OTRW PC. LOOKS LIKE A
REPEAT ON HIGH TEMPS...WITH TREND TOWARD THE WARMER MAV FOR NOW.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
NOT MUCH CHG TO THIS FORECAST PERIOD. FIGURE THAT MORE CLOUDS WILL
BE ABLE TO MOVE ON SATURDAY...BLOWING OFF OF WHATEVER TRACK THE
QUASI-COASTAL SYSTEM TAKES. THUS...DID PUT A FEW MORE CLOUDS EVEN
ACROSS THE PIEDMONT. BECAUSE OF THIS...DID LOWER MAX TEMPS A FEW
DEGREES FROM THE BLUE RIDGE WEST. CONTINUED TYPICAL TREND OF
ELEVATED AFTERNOON CONVECTION...THEN FALLING APART INTO THE
EVENING HOURS ON SATURDAY. SPLIT THE DIFF FOR HIGHS ON
SATURDAY...AS THE NAM-WRF CANT BE TRUSTED WITH ITS TRACK OF THE
GULF LOW...WHEREAS THE OP GFS LOOKS TO COLD. FOLLOWED GFS ENSEMBLE
H85 TEMPS WHICH RUN AROUND 16C 0Z SUN.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
LESS THE OPERATIONAL GFS...THE ECMWF AND GFS ENSEMBLES ARE IN FAIR
AGREEMENT FOR THIS TIMEFRAME...REGARDING THE LOW WHICH WILL FORM
IN THE GULF THEN TRACK UP THE COAST...OR FARTHER EAST IF ONE WERE
TO FOLLOW THE OP GFS. FURTHERMORE...SREF WIND PANELS DONT SHOW ANY
TYPE OF ANOMALOUS UPSLOPE FLOW...WHICH IF IT DID EXIST MAY RAISE
CONCERN ABOUT WATER PROBLEMS IN FAVORED SPOTS LATE THIS WEEKEND.
THE MOST RECENT NAM IS AN INLAND OUTLIER...AND WAS DISREGARDED FOR
NOW. SEEMS AS THOUGH THE NAM-WRF IS SHOWING ITS TYPICAL BIAS OF
OVERDOING CLOSED H5 SYSTEMS NEAR THE END OF ITS RUN.
ALTHOUGH A FEW DAYS AWAY...CURRENT THINKING IS THAT THE GULF
SYSTEM WILL PASS FAR ENOUGH TO OUR EAST...SO THAT OUR PRECIP WILL
ARRIVE WITH THE STORM AND COLD FRONT MOVING INTO THE GREAT LAKES.
FOLLOWED HPCS THINKING...WHICH SLOWED THE ARRIVAL OF PRECIP DOWN
ABOUT 6-12 HRS FROM PREVIOUS FORECASTS...AS ITS QUITE OBVIOUS THAT
THE ENSEMBLE MEAN IS SLOWER THAN THE OP GFS..WHICH PUTS BEST CHCS
FOR RAIN LATE SUNDAY INTO MONDAY FIRST HALF. ENSEMBLES WERE MORE
PESSIMISTIC WITH POPS ON TUESDAY...AS A FEW DISTURBANCES PASS ALONG
THE SOUTHERN EDGE OF THE EASTERN TROUGH...SO DID HOLD WITH SLT CHC
POPS WEST OF THE BLUE RIDGE...ALTHOUGH ENOUGH DRY AIR MAY E
PRESENT IN THE MID LEVELS TO KEEP THIS MORE OR LESS SPRINKLES.
WITH ENSEMBLE H850 TEMPS IN THE 8-11C RANGE NEAR THE END OF THE
LONG TERM...SHOULD BE ABLE TO SNEAK OUT SOME COOLER EVENINGS WEST
OF THE BLUE RIDGE.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LIGHT WINDS COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN
AREAS OF FOG AND HAZE THROUGH AROUND 13Z. MVFR CONDITIONS ARE
LIKELY AT KROA AND KDAN...WITH IFR-LIFR CONDITIONS IN SHELTERED
VALLEYS OF THE WEST SUCH AS AT KLWB. ALL AREAS SHOULD SEE RETURN
TO VFR CONDITIONS BY 1330Z.
WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP IN 16Z-21Z
TIME FRAME...WITH PERHAPS SOME ISOLATED DEVELOPMENT OVER THE
SOUTHWESTERN MOUNTAINS BEGINNING A BIT EARLIER. VCTS HAS BEEN
MAINTAINED AT KROA...KLWB AND KBLF TERMINAL FORECAST POINTS WHERE
CONVECTIVE INITIATION IS THE MOST PROBABLE. SOME LOCALIZED IFR
CONDITIONS ARE POSSIBLE IN SOME OF THE STRONGER STORMS...ALTHOUGH
THE CHANCE OF A RESTRICTION AT ANY TAF POINT IS EXCEEDINGLY LOW
AND THEREFORE NOT INCLUDED IN THE FORECAST. MORNING MVFR FOG AND
HAZE...WITH LOCALIZED IFR CONDITIONS...ARE EXPECTED ONCE AGAIN
TONIGHT IN 08Z-12Z TIME FRAME.
FRIDAY THROUGH SATURDAY...WILL CONTINUE WITH A PERSISTENCE FORECAST
FOR EARLY MORNING MVFR FOG AND HAZE FOLLOWED BY AFTERNOON WIDELY
SCATTERED THUNDERSTORMS. CONDITIONS WILL REMAIN VFR DURING THE
DAYTIME PERIODS OUTSIDE OF THUNDERSTORM ACTIVITY. BY SUNDAY...THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG WITH
ASSOCIATED MVFR/IFR CONDITIONS AS WEATHER DISTURBANCES APPROACH
THE AREA FROM THE SOUTH AND WEST.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH
Hazardous weather outlook, May 31, 3:42 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU MAY 31 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
442 AM EDT THU MAY 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
In the hours before
Local storm report, May 31, 5:48 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL FAIRFIELD 37.88N 79.30W
05/31/2007 E0.75 INCH ROCKBRIDGE VA TRAINED SPOTTER
&&
AMSLocal storm report, May 31, 6:06 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
05/31/2007 FRANKLIN VA LAW ENFORCEMENT
MANY TREES AND POWER LINES DOWN
&&
AMSSpecial weather statement, May 31, 6:50 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT THU MAY 31 2007
VAZ033-043-010100-
FRANKLIN-HENRY-
INCLUDING THE CITIES OF...ROCKY MOUNT...MARTINSVILLE
750 PM EDT THU MAY 31 2007
STRONG THUNDERSTORMS WILL AFFECT LOCATIONS FROM THE MARTINSVILLE
AREA...NORTH TOWARD SONTAG AND ROCKY MOUNT...OR GENERALLY EAST OF
HIGHWAY 220 THROUGH 900 PM. THESE STORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY
WINDS...AND POSSIBLY SMALL HAIL. IF YOU LIVE IN THESE
AREAS...REMAIN INDOORS AND AWAY FROM WINDOWS.
VAZ035-045-010100-
AMHERST-CAMPBELL-
INCLUDING THE CITIES OF...AMHERST...LYNCHBURG
750 PM EDT THU MAY 31 2007
THUNDERSTORMS WITH HEAVY RAINS...GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING WILL AFFECT SOUTHERN AMHERST COUNTY...SOUTH INTO THE
LYNCHBURG AREA THROUGH EARLY EVENING. EXPECT PONDING OF WATER ON
THE STREETS IN LYNCHBURG AND MADISON HEIGHTS...AS WELL AS FLOODING
OF POOR DRAINAGE AREAS. TAKE SHELTER AND STAY AWAY FROM WINDOWS.
Special weather statement, May 31, 7:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT THU MAY 31 2007
VAZ033-044-010130-
FRANKLIN VA-PITTSYLVANIA VA-
830 PM EDT THU MAY 31 2007
AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CALLANDS...OR ABOUT 3 MILES
SOUTHWEST OF SAGO...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SAGO AT 840 PM EDT...PENHOOK AT 905 PM
EDT...AJAX AT 910 PM EDT...PITTSVILLE AT 930 PM EDT...
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
WP
Local storm report, May 31, 7:32 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BIG ISLAND 37.53N 79.37W
05/31/2007 BEDFORD VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES ON NORTH SIDE OF
BEDFORD.
&&
SKLocal storm report, May 31, 7:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 2 SE BIG ISLAND 37.51N 79.34W
05/31/2007 BEDFORD VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES ON NORTH SIDE OF
BEDFORD.
&&
SKFlash Flood, Henry
- When
- May 31, 8:40 PM EST to 11:59 PM EST
- Where
- Henry County, Collinsville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -79.900
Route 329 was closed due to flooding. Also, water was observed up to the door at the YMCA in Collinsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20071 death · 1 event
- Hail and Damaging Winds in Kansas, May 31, 20073 injured · $1.6 million · 1.75 in hail · 28 events
- Tornado and Hail in Kansas, May 31, 2007$3.0 million · EF0 · 26 events
- Tornadoes and Flash Flooding in Texas, May 31, 2007$375,000 · EF0 · 20 events
- Tornadoes and Hail in Oklahoma, May 31, 2007$46,000 · EF1 · 12 events
- Hail and Damaging Wind in Nebraska, May 31, 2007$155,000 · 1 in hail · 5 events
- Flash Flood and Damaging Wind in Kansas, May 31, 2007$50,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Kansas, May 31, 2007$15,000 · 1.75 in hail · 20 events
- Tornado and Hail in Kansas, May 31, 2007EF0 · 26 events
- Hail and Damaging Winds in New York, May 31, 20072 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Pennsylvania, May 31, 2007$20,000 · 1.5 in hail · 5 events
- Hail in Texas, May 31, 20072.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34120.